Minnesota, 2002

Lightning Strike in Minnesota, June 26, 2002

June 26, 2002 · NWS ARX · 1 event in 1 county or zone

Lightning struck the roof of an apartment building, causing a fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning struck the roof of an apartment building, causing a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:10 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 2:10 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE JUN 25 2002

FORECAST PROBLEM WILL BE TONIGHTS FRONTAL PASSAGE WITH POTENTIAL
SEVERE WEATHER AND HEAVY RAIN POTENTIAL.

18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTHWEST
MINNESOTA INTO NORTHEAST SOUTH DAKOTA. AREA RADARS SHOWING
CONVECTION ACROSS NORTHERN MINNESOTA AHEAD OF BOUNDARY. SOME
ISOLATED CELLS WERE FORMING ACROSS RICHLAND COUNTY IN VICINITY OF
LEFTOVER OUTFLOW BOUNDARY FROM EARLIER TODAY. WELL DEFINED SHORT WAVE
SEEN ON WATER VAPOR IMAGERY IN NORTHWEST MINNESOTA...MOVING EASTWARD
ALONG U.S./CANADIAN BORDER.

NO PROBLEMS WITH 12Z MODEL INITIALIZATION AND THEY ARE IN GOOD
AGREEMENT FOR THIS FORECAST CYCLE.

IN THE SHORT TERM...SHORTWAVE WILL CONTINUE TO MOVE ALONG
U.S./CANADIAN BORDER TONIGHT AND EXIT THE AREA ON WEDNESDAY...AS
UPPER RIDGE ACROSS THE ROCKIES CONTINUES TO BUILD. COLD FRONT WILL
TRAVERSE FORECAST AREA TONIGHT. SURFACE TEMPERATURES NEAR 90 ALONG
WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S RESULTING IN CAPES
BETWEEN 2000 AND 3000 J/KG THIS AFTERNOON. ONLY 20 TO 30 KNOT DEEP
LAYER SHEAR IS FORECAST TONIGHT...BUT 40 TO 50KT MID LEVEL FLOW ON
SOUTH SIDE OF 500MB WAVE WILL SERVE TO HELP ENHANCE SHEAR PROFILES...
ESPECIALLY ACROSS THE NORTHWEST ZONES. HIGH PRECIPITABLE WATER
WILL RESULT IN SOME LOCALLY HEAVY RAINS...BUT SYSTEM SHOULD BE
PROGRESSIVE ENOUGH NOT TO WARRANT FLOOD WATCH AT THIS TIME.

FRONT TO PROGRESS SOUTH ON WEDNESDAY. ANY ACTIVITY SHOULD BE
CONFINED TO THE SOUTHEAST AND EASTERN ZONES. LATER SHIFTS MAY HAVE
TO FINE TUNE WORDING IF FRONT SLOWS DOWN. THEREAFTER...EXPECT HIGH
PRESSURE TO BUILD IN FOR THE REMAINDER OF THE WEEK...DROPPING
TEMPERATURES BACK INTO THE 80S WITH LOWER HUMIDITIES.

GUIDANCE NUMBERS FAIRLY CLOSE TOGETHER AND SEEM REASONABLE SO NO
MAJOR DEVIATIONS.

IN THE 4 TO 7 DAY TIME FRAME...QUIET WEATHER TO REMAIN IN PLACE
THROUGH THE FIRST HALF OF THE WEEKEND...THEN NEXT SYSTEM TO BEGIN
TO PULL MOISTURE NORTHWARD SUNDAY...WITH CHANCE SHRA/TSRA THROUGH
TUESDAY.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, Jun 25, 9:52 PM CST, 2 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261400-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPOS
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 PM CDT TUE JUN 25 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
THREAT BEING THE POSSIBILITY FOR DAMAGING WIND AND LARGE HAIL.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

TIMING - BETWEEN 11 PM THROUGH 6 AM.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - INSTABILITY CONTINUES OVER THE AREA AND THUNDERSTORMS
CONTINUE OVER WESTERN AND NORTH-CENTRAL WISCONSIN. SOUTHERLY WINDS
COMING INTO THE THUNDERSTORM AREA AND CONVERGING ACROSS SOUTHEAST
MINNESOTA WILL CAUSE ADDITIONAL THUNDERSTORMS TO DEVELOP INTO
SOUTHEAST MINNESOTA.

THE MAIN THREATS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO
1 INCH IN DIAMETER. ALSO...THESE STORMS WILL PRODUCE A GREAT AMOUNT
OF RAINFALL.  THE RAIN MAY BE BRIEF IN SOME AREAS BUT IF THE STORMS
SLOW...FLOODING COULD BE A THREAT.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE
NIGHTTIME HOURS. SPOTTERS IN SOUTHEAST MINNESOTA AND CENTRAL
WISCONSIN SHOULD EXPECT ACTIVATION BETWEEN 11 PM AND 2 AM. SPOTTERS
SOUTH OF LA CROSSE AND INTO NORTHEAST IOWA WILL MOST LIKELY BE NEEDED
BETWEEN 3 AM AND SUNRISE.

BAUMGARDT
Special weather statement, Jun 25, 10:05 PM CST, 2 hours 35 minutes before
WIZ017-029-032>034-041>044-053-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM WEDNESDAY
MORNING FOR AREAS EAST AND NORTH OF LA CROSSE...INCLUDING VERNON
COUNTY SLIGHTLY SOUTH OF LA CROSSE. SOME CITIES IN THE WATCH
INCLUDE...

LA CROSSE...MAUSTON...SPARTA...TOMAH...BLACK RIVER FALLS...
NEILLSVILLE.

THUNDERSTORMS CONTINUE ACROSS THE WATCH AREA AT 11 PM. SOME STORMS
HAVE PRODUCED WIND DAMAGE IN NORTH-CENTRAL WISCONSIN THIS EVENING.

CONDITIONS ARE FAVORABLE FOR ADDITIONAL THUNDERSTORMS WITHIN
THE WATCH AREA TO FORM THROUGH 2 AM.  REMEMBER...A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.  SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

BAUMGARDT
Special weather statement, Jun 25, 10:56 PM CST, 1 hour 44 minutes before
WIZ017-029-032>034-041>044-053-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1156 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR A PART OF NORTH CENTRAL
WISCONSIN...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM FOR PARTS
OF SOUTHWEST AND CENTRAL WISCONSIN...

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR PARTS OF NORTH
CENTRAL WISCONSIN.  WHILE RAIN WILL CONTINUE OVER THE AREA FOR A
TIME OVERNIGHT...THE THREAT FOR HAIL AND DAMAGING WINDS HAS
DIMINISHED THERE.  THE WATCH IS NO LONGER IN EFFECT FOR CLARK
AND TAYLOR COUNTIES.

HOWEVER...THE A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT
UNTIL 2 AM WEDNESDAY MORNING FOR BUFFALO...TREMPEALEAU...JACKSON...
LA CROSSE...VERNON...MONROE...JUNEAU...AND ADAMS COUNTIES.

CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL THUNDERSTORMS TO FORM
THROUGH 2 AM WITHIN THE WATCH AREA.  REMEMBER...A SEVERE THUNDERSTORM
WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND
CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

MW
Local storm report, Jun 25, 11:25 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    WITHEE                    WI   65 MPH WIND GUST
06/25/02   CLARK                          60 TO 65 MPH WINDS REPORTED
                                          BY SHERIFFS DEPUTIES ALONG
                                          HWY 29 FROM WITHEE TO OWEN

1010 PM    MEDFORD                   WI   WIND DAMAGE
06/25/02   TAYLOR                         LARGE TREE DOWN

1012 PM    1 N OWEN                  WI   WIND DAMAGE
06/25/02   CLARK                          POWER LINE DOWN

1025 PM    ABBOTSFORD                WI   WIND DAMAGE
06/25/02   CLARK                          BUILDING DAMAGE REPORTED
                                          AND TREES AND POWER LINES
                                          DOWN.

MW

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Olmsted

When
June 26, 12:40 AM CST
Where
Olmsted County, Rochester
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305711.